Hail, Logan
- When
- May 18, 2:51 PM MST
- Where
- Logan County, 9.94 mi W of Peetz
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -103.290
Severe thunderstorms produced large hail, up to quarter size, in Logan and Washington Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to quarter size, in Logan and Washington Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 18, 2:10 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 310 PM MDT SAT MAY 18 2013 .SHORT TERM...DEEP UPPER TROUGH WILL CONTINUE ITS SLOW EASTWARD PROGRESS ACROSS THE ROCKY MTN REGION NEXT 24 HOURS. A SPOKE OF MID-LEVEL ENERGY/LIFT NOW ROUNDING THE SOUTHEAST SIDE OF THIS TROUGH IS PROGGED TO SWING NORTHEAST OVER THE FORECAST AREA BY THIS EVENING. CONVECTION ASSOCIATED WITH THIS SHORTWAVE BECOMING MORE WIDESPREAD UPSTREAM OVER SOUTH CENTRAL COLORADO. CLOSER TO HOME...DRY LINE IS PRESENTLY SNAKING SOUTHWARD THROUGH EXTREME NORTHEAST WELD...WESTERN CENTRAL MORGAN AND SOUTHWEST WASHINGTON COUNTIES AND DOWN ACROSS KIT CARSON COUNTY. 50S/LOWER 60S DEWPTS ON ITS EAST SIDE AND 30S DEWPTS TO ITS WEST. SFC BASED CAPES IN THE HIGHER DEWPT AIR IN THE 1000 TO 3000 J/KG RANGE. SPC HAS MOST OF THIS AREA UNDER A TORNADO WATCH. BEGINNING TO SEE STRONG STORMS FIRING ALONG THIS DRY LINE. MODELS SHOW THE DRY LINE REMAINING NEARLY STATIONARY THROUGH ABOUT 00Z WHEN THE SHORTWAVE TROUGH PASSES OVERHEAD. SHOULD THEN SEE DRIER AIR UP ALONG THE FRONT RANGE SPREADING EAST ACROSS THE PLAINS THROUGH THE EVENING. BELIEVE THAT/S WHEN T-STORMS WILL BECOME MORE NUMEROUS ACROSS THE FAR NORTHEAST CORNER OF THE STATE WITH THE DRY LINE PUSHING ACROSS THE AREA. MODEL ARE FCSTG THE BEST BOUYANCY NEAR THE NEBRASKA BORDER WITH CAPES NEAR 4000 J/KG EARLY THIS EVENING. VERTICAL SHEAR PROFILE NOT ALL THAT FAVORABLE FOR TORNADIC SUPER CELLS...ALTHOUGH COULD A FEW SPIN UPS ALONG OUTFLOW BOUNDARIES. MAIN SEVERE WEATHER WILL BE HAIL UP TO 2.5 INCHES IN DIAMETER AND DAMAGING STRAIGHT LINE WINDS TO AROUND 60 MPH. STORM MOTIONS IN EXCESS OF 25KTS SHOULD KEEP RAINFALL AMOUNTS LOW AND ANY CHANCE FOR FLOODING EVEN LOWER. ELSEWHERE...ATMOSPHERE WILL BE DRIER AND LESS UNSTABLE. THIS WILL LIMIT T-STORM INTENSITY...BUT NOT THERE NUMBERS. EXPECT TO SEE SCATTERED SHOWERS AND T-STORMS IN THE HIGH COUNTRY AND ISOLATED TO SCATTERED T-STORMS ON THE PLAINS ADJACENT TO THE FRONT RANGE. LOW DEWPOINTS ALONG THE BASE OF THE FOOTHILLS SHOULD RESULT IN THE PRECIP CHANCE FOR THE CWFA. HOWEVER GUSTY WINDS AND SMALL HAIL STILL A POSSIBILITY IN THESE AREAS. OVERNIGHT...UPPER TROUGH CONTINUES TO SHIFT OVER THE REGION. SHOULD SEE STORMS WINDING DOWN MOST AREAS BY MIDNIGHT...ALTHOUGH STORM MAY LINGER TILL MORNING IN THE FAR NORTHEAST. ISOLATED SHOWERS ALSO A POSSIBILITY THROUGHOUT THE NIGHT IN THE HIGH COUNTRY WITH THE SNOW LEVEL LOWERING TO AROUND 10500 FEET BY SUNRISE. ON SUNDAY...UPPER TROUGH ROTATES ACROSS THE STATE ON SUNDAY WITH WINDS SHIFTING TO THE NORTHWEST ON THE BACK SIDE OF THE TROUGH DURING THE DAY. SHOULD SEE SCATTERED SHOWERS AND AFTERNOON T-STORMS WITH LINGERING LARGE SCALE LIFT AND COLD ADVECTION. HOWEVER PRECIP AMOUNTS WILL BE ON THE LOW SIDE. TEMPERATURES ON SUNDAY SOME 8-12 DEG F COOLER THAN TODAY. HIGHEST ELEVATIONS IN LINE TO SEE A MIX OF RAIN AND SNOW...WITH LIGHT ACCUMULATIONS POSSIBLE ON THE HIGHEST PEAKS. .LONG TERM...CLOSED UPPER LEVEL LOW WILL BE CENTERED NEAR THE NEBRASKA PAN HANDLE SUNDAY EVENING. ONE SHORT WAVE TROUGH WILL BE OVER WESTERN KANSAS AND ANOTHER WILL BE NEAR THE GRAND CANYON. SINCE NORTHEAST COLORADO WILL BE BETWEEN SHORT WAVES...JUST EXPECTING ISOLATED CONVECTION. THE SHORT WAVE TROUGH OVER THE GRAND CANYON WILL MOVE INTO NEW MEXICO ON MONDAY. AT THE SURFACE...A COLD FRONT WILL PUSH SOUTH ACROSS COLORADO BRINGING NORTHERLY WINDS. INCREASED MOISTURE BEHIND THE FRONT COMBINED WITH LOW AND MID LEVEL LIFT WILL BRING A GOOD CHANCE FOR SHOWERS. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE DUE TO DAYTIME HEATING MAKING THE AIRMASS SLIGHTLY UNSTABLE. CAPES WILL BE LESS THAN 500 J/KG...SO NO THREAT OF SEVERE WEATHER. BECAUSE OF THE COOLER AIRMASS AND CLOUDY SKIES...HIGH TEMPERATURES WILL BE MONDAY WILL BE AROUND 60 DEGREES. NORTHWEST FLOW ALOFT WILL PREVAIL MONDAY NIGHT AND TUESDAY AS THE MAIN LOW CONTINUES TO MOVE EAST. SHOWERS WILL DECREASE MONDAY NIGHT AS THE AIRMASS STABILIZES AND LIFT DECREASES. FOR TUESDAY...CHANCES FOR PRECIPITATION WILL BE LIMITED TO THE HIGHER TERRAIN AND EASTERN PLAINS. EXPECT WEDNESDAY TO BE DRY AS AN UPPER LEVEL RIDGE MOVES ACROSS THE STATE. TEMPERATURES WILL START TO REBOUND WEDNESDAY WITH HIGHS CLIMBING ABOVE 70 DEGREES. THE WARMING TREND WILL CONTINUE INTO THE LATER HALF OF THE WEEK AND THE WEEKEND AS A SOUTHWEST FLOW ALOFT PREVAILS. MODELS INDICATE LOW LEVEL MOISTURE WILL INCREASE ON THURSDAY AND FRIDAY. BECAUSE OF THIS...WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST. FOR SATURDAY...WILL NOT MENTION ANY CHANCE OF THUNDERSTORMS BECAUSE OF DRY AIR THAT IS FORECASTED TO MOVE INTO THE AREA BE THE ECMWF. BECAUSE OF THE DRIER AIR...HIGHS MAY BE ABLE TO CLIMB INTO THE 80S. && .AVIATION...ISOLATED THUNDERSTORMS IN THE DENVER AREA THROUGH 03Z THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO A HALF INCH IN DIAMETER AND WIND GUSTS TO AROUND 40 KTS. MODERATE RAINFALL WITH THESE NORTHEASTWARD MOVING STORMS COULD BRIEFLY REDUCE VISIBILITIES TO 4-5 MILES. WINDS IN THE DENVER AREA WILL BE HIGHLY VARIABLE WITH THE PASSING CONVECTION. AFTER 03Z...MOST OF THIS STORM ACTIVITY SHOULD MOVE NORTH AND EAST OF THE DENVER METRO AREA. SFC WINDS ARE THEN EXPECTED TO GRADUALLY TRANSITION TO A SOUTH-SOUTHWEST WIND OF 7-14KTS. ON SUNDAY...THE DENVER AREA COULD SEE A STRAY LIGHT RAIN SHOWER IN THE AREA DURING THE MORNING...THEN SCATTERED SHOWERS AND ISOLATED T-STORMS IN THE AFTERNOON. STORMS NOT EXPECTED TO BE AS INTENSE WITH THE COOLER AIRMASS MOVING OVER THE REGION. && .HYDROLOGY...NO CONCERNS AT THIS TIME. ALTHOUGH SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING COULD CAUSE MINOR RISES ON SMALL CREEKS AND STREAMS IN AND NEAR THE MOUNTAINS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BAKER LONG TERM....MEIER AVIATION...BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1135 AM MDT SAT MAY 18 2013 COZ030>051-191745- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1135 AM MDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE... THIS AFTERNOON AND EVENING IN THE NORTHEAST CORNER OF COLORADO. THE GREATEST THREAT FOR SEVERE STORMS IS IN LOGAN...NORTHERN WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES. THE PRIMARY THREAT IS VERY LARGE HAIL AND DAMAGING STRAIGHTLINE WINDS. HOWEVER A TORNADO OR TWO FORMING ON THUNDERSTORM OUTFLOW BOUNDARIES OR ALONG THE DRY LINE MEANDERING ACROSS THESE COUNTIES SHOULD NOT BE RULED OUT. THE REMAINDER OF THE OUTLOOK AREA INCLUDING THE MOUNTAINS AND HIGH VALLEYS WILL ALSO SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT A FEW MAY STILL PRODUCE SMALL HAIL AND WIND GUSTS TO AROUND 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA SUNDAY THROUGH MONDAY NIGHT. FROM TUESDAY THROUGH NEXT FRIDAY...THERE WILL ONLY BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS. TEMPERATURES WILL BE BELOW SEASONAL NORMALS SUNDAY THROUGH TUESDAY...THEN WARM UP SOMEWHAT FOR WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEASTERN COLORADO THIS AFTERNOON. BAKER/RJK/MEIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 244 PM MDT SAT MAY 18 2013 COZ042-182115- NORTHEAST WELD COUNTY- 244 PM MDT SAT MAY 18 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL 315 PM MDT. AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTH OF NEW RAYMER...OR 28 MILES NORTH OF FORT MORGAN...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... NEW RAYMER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4059 10376 4059 10396 4094 10393 4095 10375 TIME...MOT...LOC 2043Z 178DEG 23KT 4067 10385
The Cheyenne radar (KCYS), 129 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448076, 448077, 448078, 448079, 448080, 448081, 448082.